| Model Number |
MS9673A |
| Medical Device Problem Codes |
Excess Flow or Over-Infusion (1311); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Hypoglycemia (1912); Coma (2417)
| Date of Event |
11/06/2022
Type of Reportable Event
Serious Injury
Event or Problem Description
Lilly case id: (b)(4).This solicited case, reported by a consumer via a patient support program (psp), concerned a 40-year-old female patient of an unknown origin.Medical history was not provided.The concomitant medication included tacrolimus and azathioprine for the treatment for kidney, methylprednisolone for the unknown indication, lansoprazole for the treatment for stomach and insulin glargine for the treatment of diabetes mellitus.The patient received human insulin (rdna origin) injections (humulin r 100 units/ml) through a cartridge, via a reusable pen (humapen ergo-ii), 6 international units (iu) each morning and 9 international units at noon and each evening, for the treatment of diabetes mellitus, beginning on an unknown date in 1991.On an unknown date in 2008 after starting human insulin therapy, she underwent kidney transplantation and on an unknown date in 2009, she underwent pancreas transplantation, both for unknown reasons.After the pancreas transplantation, she gave a break to insulin therapy and restarted the human insulin therapy in 2013.On an unknown date, her humapen ergo-ii device was pressed hardly, thus a new application pen was requested.On (b)(6) 2022, she received and started using humapen luxura half dose (hd) application pen.The cartridge was fit in the new application pen however the units were not same with previous application pen.When her mother adjusted like the old application pen to 9iu, the new application pen was adjusted to 18iu as the previous application pen was full dose (not half dose) pen.When she received 9iu with new application pen, her blood glucose level was deceased to 20-30 (units and reference range were not provided), she fell into coma, an ambulance was called on (b)(6) 2022, and the unspecified serum was injected to her at home.Thus, her blood glucose level was increased.The emergency medical technician told that the dose of the medication was excessive for her as the old application pen and new application pen were not the same and the new application pen was giving excessive medication and was abnormal (pc number - (b)(6), batch - 1811g02).Afterwards, she continued to use old application pen.She was referred to her healthcare professional.She had recovered from the event of blood sugar decreased and the outcome of the remaining events was not provided.Information regarding corrective treatment for the remaining event was not reported.The status of therapy with human insulin was not provided.The user of the humapen luxura hd was mother of patient, and her training status was not provided.The humapen luxura hd general and suspect device duration of use were 44 days.The action taken with the suspect humapen luxura hd was discontinued and its return was expected.The reporting consumer did not provide the relatedness assessment of the events with human insulin therapy.The reporting consumer related the event of incorrect dose administered with humapen luxura hd while did not provide the relatedness of the remaining events with humapen luxura hd.Update 01-dec-2022: additional information was received on (b)(6) 2022 which contained product complaint information.Processed the product complaint and no medically significant changes were made to the case.Edit 01dec2022: updated medwatch fields for expedited device reporting and added contact log accordingly.No new information added.Update 02-dec-2022: upon reconciliation with local affiliate of the information initially received on (b)(6) 2022, the humapen luxura hd pen start date was updated from 29-sep-2022 to 23-sep-2022.Updated device age accordingly.No other changes were made to the case.
Additional Manufacturer Narrative
If device is returned, evaluation will be performed to determine if a malfunction has occurred.This is an initial report.A follow-up report will be submitted when the final evaluation is completed.
Additional Manufacturer Narrative
B.5.Narrative field: new, updated, and corrected information is referenced within the update statements in b.5.Please refer to update statement (s) dated 21dec2022 in the b.5.Field.No further follow-up is planned evaluation summary a female patient reported that on (b)(6) 2022 she received and started using humapen luxura hd device as a replacement for her humapen ergo ii device.She reported "the units were not same with previous application pen.When her mother adjusted like the old application pen to 9iu, the new application pen was adjusted to 18iu as the previous application pen was full dose (not half dose) pen.When she received 9iu with new application pen, her blood glucose level was deceased to 20-30." the patient experienced decreased blood glucose and diabetic coma.The device was not returned to the manufacturer for investigation (batch 1811g02, manufactured nov2018).Therefore, it could not be evaluated.As the device was able to dispense insulin as designed, the presence of a malfunction could not be confirmed.A complaint history review of the batch did not identify any atypical findings with regard to dose accuracy issues.All humapen luxura hd devices are assessed for injection screw travel at the end of the manufacturing process, thus ensuring device functionality and dose accuracy with high probability.The core instructions for use provide clear instructions for dialing and injecting a correct dose.Specifically, the patient is instructed, including graphical representation, to "turn your dose knob to your desired dose".Nowhere is the user instructed to use a conversion when using the humapen luxura hd pen, which is the likely root cause for this incident.The instructions for use further clearly describe that hp luxura hd can be used for injections from 0.5-30 units of insulin, and that a patient's dose can be dialed one-half (1/2) unit at a time.There is evidence of improper use.The patient's mother incorrectly perceived that a dose adjustment would need to be made when using luxura hd, and hence dialed and injected an incorrect amount of insulin when using humapen luxura hd.This misuse is likely relevant to the events of decreased blood glucose and diabetic coma.
Event or Problem Description
Lilly case id: (b)(6).This report is associated with product complaint: (b)(4).This solicited case, reported by a consumer via a patient support program (psp), concerned a 40-year-old female patient of an unknown origin.Medical history was not provided.The concomitant medication included tacrolimus and azathioprine for the treatment for kidney, methylprednisolone for the unknown indication, lansoprazole for the treatment for stomach and insulin glargine for the treatment of diabetes mellitus.The patient received human insulin (rdna origin) injections (humulin r 100 units/ml) through a cartridge, via a reusable pen (humapen ergo-ii), 6 international units (iu) each morning and 9 international units at noon and each evening, for the treatment of diabetes mellitus, beginning on an unknown date in 1991.On an unknown date in 2008 after starting human insulin therapy, she underwent kidney transplantation and on an unknown date in 2009, she underwent pancreas transplantation, both for unknown reasons.After the pancreas transplantation, she gave a break to insulin therapy and restarted the human insulin therapy in 2013.On an unknown date, her humapen ergo-ii device was pressed hardly, thus a new application pen was requested.On (b)(6) 2022, she received and started using humapen luxura half dose (hd) application pen.The cartridge was fit in the new application pen however the units were not same with previous application pen.When her mother adjusted like the old application pen to 9iu, the new application pen was adjusted to 18iu as the previous application pen was full dose (not half dose) pen.When she received 9iu with new application pen, her blood glucose level was deceased to 20-30 (units and reference range were not provided), she fell into coma, an ambulance was called on (b)(6) 2022, and the unspecified serum was injected to her at home.Thus, her blood glucose level was increased.The emergency medical technician told that the dose of the medication was excessive for her as the old application pen and new application pen were not the same and the new application pen was giving excessive medication and was abnormal (pc number - (b)(4), batch - 1811g02).Afterwards, she continued to use old application pen.She was referred to her healthcare professional.She had recovered from the event of blood sugar decreased and the outcome of the remaining events was not provided.Information regarding corrective treatment for the remaining event was not reported.The status of therapy with human insulin was not provided.The user of the humapen luxura hd was mother of patient, and her training status was not provided.The humapen luxura hd general and suspect device duration of use were 44 days.The action taken with the suspect humapen luxura hd was discontinued and was not returned to manufacturer.The reporting consumer did not provide the relatedness assessment of the events with human insulin therapy.The reporting consumer related the event of incorrect dose administered with humapen luxura hd while did not provide the relatedness of the remaining events with humapen luxura hd.Update 01-dec-2022: additional information was received on 25-nov-2022 which contained product complaint information.Processed the product complaint and no medically significant changes were made to the case.Edit 01dec2022: updated medwatch fields for expedited device reporting and added contact log accordingly.No new information added.Update 02-dec-2022: upon reconciliation with local affiliate of the information initially received on 17-nov-2022, the humapen luxura hd pen start date was updated from (b)(6) 2022.Updated device age accordingly.No other changes were made to the case.Update 21dec2022: additional information received on 20dec2022 from the global product complaint database.Entered device specific safety summary (dsss).Updated the medwatch fields/ european and canadian (eu/ca) device information for pc (b)(4) associated with lot number 1811g02 of humapen luxura hd.Updated improper use or storage from no to yes, date of manufacturer, device return status to not returned to manufacturer.Corresponding fields and narrative updated accordingly.